California, 2003

Wildfire in California, July 7, 2003

July 7, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 7 acres in a vacant lot. Residents and 50 firefighters kept it from spreading to adjacent homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 7 acres in a vacant lot. Residents and 50 firefighters kept it from spreading to adjacent homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 7, 7:00 AM PST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 7:00 AM PST, 3 hours 4 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
800 AM PDT MON JUL 7 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO INCREASE TONIGHT AND
CONTINUE INTO WEDNESDAY. THIS WILL GRADUALLY DECREASE MARINE LAYER
CLOUDS AND FOG WEST OF THE MOUNTAINS. A COASTAL EDDY AND A STRONG
INVERSION WILL HELP KEEP LOW CLOUDS AT SOME BEACHES IN THE
AFTERNOONS. COMFORTABLE CONDITIONS WILL CONTINUE FOR COASTAL
AREAS...WHILE HOT...DRY DAYS CONTINUE INLAND. SOME COOLING IS
POSSIBLE BY EARLY NEXT WEEK AS THE HIGH WEAKENS.

.DISCUSSION...UPDATED ZONE FORECAST TO LOWER MOSTLY MAX TEMPS IN
MOST AREAS. MAINLY BECAUSE MARINE AIR IS MORE INLAND BECAUSE THE
INVERSION IS UP TO AROUND 2000 FT DEEP THIS MORNING AND STRATUS HAS
SPREAD INTO MOST OF THE INLAND EMPIRE. GOOD COASTAL EDDY CONTINUES
WITH ONSHORE SURFACE PRESSURE GRADIENTS ABOUT 6 MB SAN-IPL. THE REST
OF THIS DISCUSSION IS THE SAME AS THE 330 AM ISSUANCE...

MESO SCALE MODELS NOT STRONG ENOUGH WITH THE EDDY...BUT KEEP
SOMEWHAT OF A CIRCULATION THROUGH AT LEAST EARLY WED. FEEL THE EDDY
WILL DOMINATE THE COASTAL WEATHER FOR THE NEXT COUPLE OF DAYS...EVEN
AS THE UPPER HIGH BUILDS INLAND. THIS SHOULD ONLY HELP TO INTENSIFY
THE THERMAL LOW OVER THE DESERTS AND STRENGTHEN AND LOWER THE
INVERSION. THIS SHOULD HELP TO TRAP LOW CLOUDS AND FOG NEAR THE
COAST MUCH OF THIS WEEK AND KEEP THE IMMEDIATE COAST RELATIVELY
COOL. MAX TEMPS WILL BE LOWERED TODAY AND TUE FOR WESTERN VALLEY
ZONES...AND AREAS OF CLOUDS ADDED AS WELL DUE TO THE EDDY. THERE
WILL BE A SHARP THERMAL GRADIENT JUST INLAND BY MIDWEEK AS THE HEAT
BUILDS.

LONGER RANGE GFS MODEL KEEPS TRYING TO WEAKEN THE HIGH WITH TIME BUT
LATER RUNS KEEP IT STRONG. SO IT MAY BE AT LEAST NEXT WEEK BEFORE
ANY SIGNIFICANT COOLING AFFECTS INLAND AREAS. IN ADDITION...THE HIGH
IS TOO BROAD AND STRONG TO ALLOW ANY SIGNIFICANT INTRUSIONS OF
SUBTROPICAL MOISTURE FOR THUNDERSTORMS...SO AT BEST IT LOOKS LIKE
ONLY A FEW MID AND HIGH CLOUDS THROUGH EARLY NEXT WEEK.

.SAN...NONE.

JAD/MM
Hazardous weather outlook, Jul 7, 5:00 AM PST, 5 hours 4 minutes before
CAZ042-043-048-050-055>058-060>062-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
July 7, 10:04 AM PST to 11:00 AM PST
Where
San Bernardino County, 3 mi SE of San Bernardino
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365770.